Financial modeling with heavy-tailed stable distributions
Article first published online: 21 DEC 2013
© 2013 Wiley Periodicals, Inc.
Wiley Interdisciplinary Reviews: Computational Statistics
Volume 6, Issue 1, pages 45–55, January/February 2014
How to Cite
Nolan, J. P. (2014), Financial modeling with heavy-tailed stable distributions. WIREs Comp Stat, 6: 45–55. doi: 10.1002/wics.1286
- Issue published online: 23 DEC 2013
- Article first published online: 21 DEC 2013
- Manuscript Accepted: 22 NOV 2013
- Manuscript Revised: 8 NOV 2013
- Manuscript Received: 20 AUG 2013
- Cornell University, Operations Research & Information Engineering. Grant Number: W911NF-12-1-0385
- Army Research Development and Engineering Command
- stable distribution;
- heavy-tailed models;
- financial mathematics;
- robust methods
The aim of this article was to give an accessible introduction to stable distributions for financial modeling. There is a real need to use better models for financial returns because the normal (or bell curve/Gaussian) model does not capture the large fluctuations seen in real assets. Stable laws are a class of heavy-tailed probability distributions that can model large fluctuations and allow more general dependence structures. WIREs Comput Stat 2014, 6:45–55. doi: 10.1002/wics.1286
Conflict of interest: The authors have declared no conflicts of interest for this article.
For further resources related to this article, please visit the WIREs website.